Powered by WebAds

Wednesday, August 26, 2009

First Cycle: Xeloda & Tykerb (Medical Update)

The magic number for cancer seems to be 3.

So far, all my chemotherapies seem to be based on 3 week cycles (with the exception of the bone drugs, which are on a 4 week cycle).

Today, I completed the first 3 week cycle of Xeloda and Tykerb (Lapatinib).

Xeloda is taken every day, twice a day, 4 pills each time, for two weeks straight, then one week off.

Tykerb is taken every day, once a day, 5 pills each time, for the entire three weeks.

I meet with my doctor tomorrow to evaluate the first cycle.

I imagine things will continue pretty much the same for the next cycle.

I am super tired, but I do not know if that is from this regimen, or the radiation, or the previous chemo, or the Bar Mitzvah, or having a house full of guests for almost a month, or the beginning of school, or whatever. There are so many possible explanations; I don't even know how to figure it out!

Besides that, I have the following side effects:

1. Low appetite (not the worst thing for me at this time)

2. Mild nausea (not too bad; no need for drugs)

3. Mild stomach upset -- sometimes constipation, sometimes diarrhea (not too bad; when necessary, I take drugs to prevent diarrhea)

forgot to include: I have swelling in my ankles again. I think. It can be hard to tell.

I am also very thirsty, but it might just be the heat.

I had a week of migraines, but they might have been because I was not drinking enough.

I keep forgetting things. That might just be because I have a bad memory. I feel like it is getting worse, but I cannot tell for sure.

I am still bald. I am getting used to it, but I still wish my hair would start growing back.

The bald thing is really hard on my kids.

I am in a bit of a slump emotionally. It could be from the whole brain mets thing or from my family leaving. Who knows?

I am so tired of having cancer. I hate the way it sucks up my energy.

For every hour of activity, I need three hours to recover. (There it is again, the magic number)

I just wish I did not have cancer.

I want it to go away.

The longer I live with the cancer, the more I am forced to face the fact that it is not just going to go away.

Tomorrow, I have to start taking all those pills again.

I hate it.

Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,


SuperRaizy said...

Of course you hate it. It's a terrible thing to have to live with. Pretending otherwise would just be lying.
I hope you know how much we would all like to wave our magic wands and make your cancer disappear. But because the only one who is powerful enough to do that is God, we will continue to pray for you until he is forced to listen.
Sending you a hug.

Anonymous said...

I agree. From all I've heard, cancer really sucks. You are such an inspiration as you push ahead and do the things that are important in life despite all your ailments from this disease. I would be tempted to crawl under a blanket and stay there, but you are a full participant in life and I do really find that very inspiring. You continue to amaze!


Gila said...

What???? You hate it??? I am shocked SHOCKED to hear this.

what is the word I am looking for... right.


Sorry you are going through such a rough patch. Do you need anything for this Shabbat?

Bee said...

oh RivkA my heart goes out to you. You are not Superwoman (pretty close to it though) so you can't juggle that number of balls at the same time, something has to give. I know it is super difficult right now but try to make some space and time for yourself. If I could right now I'd be by your side insisting you go back to bed and rest and keeping you hydrated with loads of cups of healing English tea. (ok if you hate tea I can manage coffee). If it helps you then have a scream/moan/yell/cry, please dont bottle those emotions let them rip girl. I know it is of little help but I think of you every day and you are in my prayers.

Sending you a gentle hug.

Beryl (another Rivka)

MadMad said...

Oh, honey. I wish I could give you a big hug. A friend of mine, who went through treatments all last year (is now cancer free!) said many of the same things. It is EXHAUSTING. And you feel it defines you - it does define you, really - while you're going through it. Good luck with this round. You're in my thoughts.

weese said...

if it makes you feel any better - my mom is having those same symptoms on the xeloda (she is also on gemcitabine).
the thirsty thing is not the heat.
the forgetting thing is called 'chemo-brain'
she also has swelling in the feet and lower legs with some discomfort there. (tho she is old than you by far)

stay strong (go take a nap) :)

Robin said...

I hate it for you too.


shiffy glikman said...

Hi Rifka. I was diagnosed with breast cancer over 6 years ago, and have been on chemo ever since. I'm very impressed with the name of your blog. Six months before I was diagnosed a best friend died of breast cancer. When I was diagnosed the first thing I thought of was that I'm annoyed at my friend for dying, it would've been such fun to do chemo and coffee together! I'm also impressedwith your attitude, you're living your life, and by the way you have cancer. Once you get overwhelmed with the treatments and stuff, you have no life except for cancer, and it's hard to stay positive when that's all you're thinking about. Boruch Hashem for your Simcha, and I wish you all good stuff in the coming new year. ttyl Shiffy

Heather said...

Hey Rivka! Just wanted to say hello again and that I hope you are feeling better...and I wish you a nice, peaceful Shabbat tomorrow. :) I will remember you in my prayers!

RivkA with a capital A said...

Raizy -- hugs are good! thanks.

SS -- some days, I really wish I could just crawl under that blanket! today I just crashed! I actually fell asleep on top of the blanket!! it is the summer, after all....

Gila -- LOL!! I LOVE you!! Thanks for making me laugh!!

We are going away this Shabbat, so we don't need anything. But thanks for asking!!

The following Shabbat we are hibernating. Want to come for a meal (or all of Shabbat) the week after that?

Bee -- oh, how I would love for someone to take care of everything while I lounge (read: sleep) in my comfy bed! BTW, you are mistaken -- your thoughts and prayers are a tremendous help. Knowing that so many wonderful people are praying for me, gives me so much chizuk!!

MadMad -- That's the challenge. I do not want the cancer to define me. But, since I am ALWAYS going through it, it does define me, at least to some degree. I hate that.

Weese -- It does make me feel better to know that!! I have been asking around, but did not find anyone else with that same effect. Do you know of others who also feel thirsty from the Xeloda?

By the way, I also have swelling in my ankles and calves. (moooooo)

Robin -- Thanks.

Shiffy -- Thanks for visiting and sharing your story too! Send me your full name and email (mail that to me privately at coffeeandchemo@gmail.com), and I will add you to my tefillot!

Heather -- you are awesome!! Thanks!!

Batya said...

RivkA, nobody wants cancer, even a friend of mine who celebrated losing her second breast with buying the bra size and style she had always wanted.

And everyone, no matter how healthy, seems pretty down and exhausted now that summer is ending. Most of us are probably dehydrated, dreading going back to work, or the pool closing or the thought of the coming cold weather or suffering from too much sun.

I'd say that you shouldn't blame it all on the cancer, unless you were always upbeat before.

weese said...

ah yes...you have the swelling... there may be redness...even calf pain. so beware.
also remember to watch your palms and soles of your feet for painful redness...then you stop the xeloda...

yes..thirst yes...everyone complains of it and they say its impossible to quench. my mom has tried ice chips.. water..even a cold beer.